Hair Loss/hair shedding, thinning, and scalp itchiness.
QUESTION: Hi Melanie, I'm going through a scary hair loss situation. 3 years ago, I got on and then off birth control. I experienced hair loss and shedding and though my hair was never the same, I still had quite a bit. Fast forward 3 years and I've been experiencing hair loss, thinning, and my scalp won't stop itching. I'm not sure what to do or what kind of hair loss this is. I'm scared and depressed. Any info would be greatly appreciated.
ANSWER: Please send me more information on your hair loss condition. When did it start in relation to starting/stopping the pill? How long have you been on the pill and how long ago did you discontinue? Did the shedding continue for three years or is this a new episode now (three years later)? Have you had your scalp examined to see if any type of scalp disorder may be causing the itching? Is the shedding and thinning all over the scalp or only in certain areas? Additional information will allow me to get a better picture of what might be going on.
Sincerely, Melanie Vonzabuesnig
---------- FOLLOW-UP ----------
QUESTION: Hi Melanie, it started after I got off the pill. I had only been on the pill for 4 months when I decided I wasn't comfortable with the pill. A Month After The Shedding Started And My scalp was a bit painful. Then my hair just kinda didn't go back to what it was. Then sometimes it has little episodes of where it sheds then stops. But as of 2 months ago it's been shedding but now it's thinning and the scalp is itchy. I haven't gotten to get it examined because I'm not sure of where to go and to whom. The Shedding And Thinning Is All Over The scalp.
It is important to determine the type of hair loss you are experiencing. The description you provide does not strongly suggest any one specific type of hair loss. Telogen effluvium is the most common type of hair loss that causes excessive shedding. Telogen effluvium can occur in episodes as you describe. Acute telogen effluvium occurs when the body experiences a sudden change, imbalance or disturbance such as acute illness, infection, medical procedure, new medication, trauma, etc. With acute telogen effluvium, once the body adjusts to (or heals from) the causative factor, the shedding goes back to normal. With acute telogen effluvium the shedding lasts less than six months.
Chronic telogen effluvium occurs when there is an ongoing internal imbalance. With chronic telogen effluvium the underlying cause must be determined and addressed.
Intense itching and miniaturization (thinning) of hairs are not commonly associated with telogen effluvium. Because the itching began at the same time with this latest hair loss experience, they may be related, or it may be two separate conditions. Anytime a scalp disorder accompanies hair loss, it is important to address and treat the scalp disorder, as any scalp disorder can inhibit healthy hair growth.
It is important to rule out any other possible type of hair loss condition that may be causing intense itching and miniaturization. A qualified dermatologist or trichologist can examine your scalp for inflammation, erythema, dermatitis, scaling, etc. Diagnostic tools such as dermascopy or trichoscopy will reveal even more.
Before making your appointment make sure to find someone who is trained and very experienced with hair loss conditions. This is the hard part. The most common complaint I hear from women is that their practitioner barely even looked at their hair and scalp.
Good luck. Feel free to keep me posted.
Sincerely, Melanie Vonzabuesnig.